Pennsylvania, 2015

Hail and Damaging Winds in Pennsylvania, August 3, 2015

August 3, 2015 · NWS PBZ · 53 events in 8 counties and zones

Scattered severe thunderstorms developed ahead of a cold front the afternoon and evening of August 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$111,000
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed ahead of a cold front the afternoon and evening of August 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 3, 1:02 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 3, 1:02 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT MON AUG 3 2015

.SYNOPSIS...
SHOWER AND THUNDERSTORM DEVELOPMENT WILL ACCOMPANY A COLD FRONT PASSAGE
LATER TODAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AFTERNOON FOCUS IS ON CONVECTION POTENTIAL IN ADVANCE OF A COLD FRONT
SLATED FOR EVENING PASSAGE ACROSS THE UPPER OHIO VALLEY REGION. MODELS
HAVE...AS USUAL...STRUGGLED WITH THE AMOUNT OF INSTABILITY RESULTING
FROM BOUNDARY LAYER MOISTURE PROFILES...ALTHOUGH MODEST DEEP LAYER
SHEAR HAS DEVELOPED AS ANTICIPATED.

NEVERTHELESS...FILTERED INSOLATION WITH LOW TO MID 60S F DEWPOINTS
WILL YIELD SUFFICIENT CAPE FOR CONVECTION AND POSSIBLY BALANCE
WITH THE SHEAR FOR SOME ORGANIZED STORMS. THE PRIMARY LIMITING
FACTOR STILL SEEMS TO BE THE TIMING OF UPPER SHORTWAVE TROF
AXIS...SUBSIDENCE AREA OF WHICH APPEARS TO BE SHIFTING ACROSS
OHIO AS PER SATELLITE IMAGERY. BOTTOM LINE IS THAT THE SPC SLIGHT
RISK PROGNOSIS LOOKS REASONABLE FOR NOW WITH THE PRIMARY THREAT
COMING FROM DAMAGING WIND GUSTS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS WILL FADE THIS EVENING AS THE FRONT
SLIDES ACROSS THE I 70 CORRIDOR. LINGERING SHOWERS ARE THUS
POSSIBLE ACROSS THE SOUTHERN COUNTIES INTO THE OVERNIGHT HOURS.

TUESDAY LOOKS TO BE A DRY DAY WITH BROAD HIGH PRESSURE BUILDING
OVER THE UPPER OHIO VALLEY. A WEAK SHORTWAVE TROUGH COULD BRING A
SHOWER TO THE NORTH LATE IN THE DAY...BUT MOISTURE WILL BE
LIMITED.

MOST OF WEDNESDAY DAY SHOULD BE DRY. ANOTHER WEAK FRONT WILL CROSS
THE AREA LATE IN THE DAY...WHICH COULD SPARK A FEW SCATTERED
SHOWERS. AT THIS POINT...CONFIDENCE IS LOW WITH HOW MUCH RAIN THIS
FEATURE WILL BE ABLE TO PRODUCE AS MOISTURE AND UPPER LEVEL
SUPPORT ARE SPARSE.

TEMPERATURES WILL REMAIN AROUND SEASONAL AVERAGES THROUGH THE
PERIOD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THERE IS GOOD AGREEMENT IN THE LONG TERM FORECAST AS AN UPPER
TROUGH REMAINS PARKED OVER THE EASTERN US. SEVERAL SHORTWAVES
MOVING THROUGH THE UPPER FLOW WILL MAINTAIN THE CHANCE FOR
SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD...WITH OVERALL BETTER
CONSENSUS BETWEEN THE GFS AND ECMWF THAN IN THE PREVIOUS DAYS
RUNS. WITH THE TROUGH PROGGED TO DEEPEN BY NEXT WEEKEND...EXPECT
TEMPERATURES TO TREND A FEW DEGREES COOLER THAN SEASONAL AVERAGES
IN NORTHERLY FLOW.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR WILL DOMINATE. SCATTERED THUNDERSTORMS ARE POSSIBLE FOR A
SHORT TIME LATER THIS AFTERNOON AND EARLY EVENING IN ADVANCE OF
THE COLD FRONT. ANY DEGRADED CONDITIONS THIS AFTERNOON AND EVENING WILL
RAPIDLY IMPROVE AS HIGH PRESSURE BUILDS IN.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...
THE NEXT CHANCE FOR POSSIBLE RESTRICTIONS IS EXPECTED WITH A
THURSDAY UPPER DISTURBANCE.

&&

.EQUIPMENT...
KPBZ RADAR REMAINS DOWN. TROUBLESHOOTING IS ONGOING AND
RESTORATION TIME IS UNKNOWN.

GREGS KNOB NOAA WEATHER RADIO IS OFF THE AIR WITHA FAILED
TRANSMITTER.  RESTORATION IS EXPECTED WITHIN 24 HOURS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 3, 3:09 AM EST, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 AM EDT MON AUG 3 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-040815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
409 AM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE GREATEST THREAT WILL BE DAMAGING WINDS...BUT
LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 3, 3:59 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT MON AUG 3 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             TORONTO                 40.46N 80.60W
08/03/2015  M1.00 INCH       JEFFERSON          OH   TRAINED SPOTTER

&&

NWS PITTSBURGH PA
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

38 hail, 15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 3, 4:41 PM EST
Where
Washington County, 0.69 mi S of Bishop
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.310, -80.200

The 911 Call Center reported numerous trees down.

Thunderstorm Wind, Washington

When
August 3, 4:56 PM EST
Where
Washington County, 0.56 mi SSW of Gastonville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
40.263, -80.005

The 911 Call Center reported multiple trees and power lines down.

Hail, Washington

When
August 3, 4:59 PM EST
Where
Washington County, 0.87 mi SE of Dunkle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.210, -80.410

Hail, Allegheny

When
August 3, 5:03 PM EST
Where
Allegheny County, 0.87 mi NW of Pine Forks
Measured
1 in hail
Reported by
Public
Coordinates
40.290, -80.010

Thunderstorm Wind, Washington

When
August 3, 5:06 PM EST
Where
Washington County, 1.05 mi W of Coal Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.250, -79.990

The 911 Call center reported multiple tree and power lines down.

Thunderstorm Wind, Washington

When
August 3, 5:11 PM EST
Where
Washington County, 2.14 mi NNW of Claysville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.150, -80.430

The 911 Call Center reported multiple trees and wires down.

Thunderstorm Wind, Washington

When
August 3, 5:12 PM EST
Where
Washington County, Taylorstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
40.170, -80.380

The public reported trees down.

Thunderstorm Wind, Washington

When
August 3, 5:12 PM EST
Where
Washington County, 0.69 mi S of Taylorstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.160, -80.380

The public reported a tree uprooted and several trees snapped.

Thunderstorm Wind, Washington

When
August 3, 5:16 PM EST
Where
Washington County, 0.87 mi SE of Taylorstown Station
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.140, -80.360

The 911 Call Center reported numerous trees and wires down.

Hail, Allegheny

When
August 3, 5:20 PM EST
Where
Allegheny County, 0.87 mi SW of Hilldale
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.240, -79.890

Hail, Westmoreland

When
August 3, 5:21 PM EST
Where
Westmoreland County, 1.48 mi SSW of Collinsburg
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.210, -79.810

Thunderstorm Wind, Washington

When
August 3, 5:23 PM EST
Where
Washington County, 1.38 mi S of Washington Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.110, -80.280

The 911 call Center reported mul;tiple trees and wires down.

Thunderstorm Wind, Westmoreland

When
August 3, 5:24 PM EST
Where
Westmoreland County, 0.87 mi SW of West Newton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.210, -79.780

The 911 Call center reported multiple trees down.

Hail, Westmoreland

When
August 3, 5:29 PM EST
Where
Westmoreland County, 0.69 mi S of West Newton
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.210, -79.770

Thunderstorm Wind, Washington

When
August 3, 5:31 PM EST
Where
Washington County, 1.26 mi ENE of Banetown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.090, -80.210

The 911 Call Center reported numerous trees and wires down.

Hail, Westmoreland

When
August 3, 5:34 PM EST
Where
Westmoreland County, Rocktown
Measured
1 in hail
Reported by
Social Media
Coordinates
40.170, -79.600

Thunderstorm Wind, Westmoreland

When
August 3, 5:40 PM EST
Where
Westmoreland County, 1.73 mi WSW of Alverton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
40.140, -79.610

The public reported trees down, with one on top of a car.

Hail, Washington

When
August 3, 5:45 PM EST
Where
Washington County, 0.69 mi S of Beallsville
Measured
1 in hail
Reported by
Social Media
Coordinates
40.060, -80.030

Hail, Westmoreland

When
August 3, 5:45 PM EST
Where
Westmoreland County, Rocktown
Measured
1 in hail
Reported by
Public
Coordinates
40.170, -79.600

Hail, Westmoreland

When
August 3, 5:45 PM EST
Where
Westmoreland County, 0.69 mi S of White Vly
Measured
1 in hail
Reported by
Public
Coordinates
40.410, -79.600

Hail, Washington

When
August 3, 5:55 PM EST
Where
Washington County, Lowhill
Measured
1 in hail
Reported by
Public
Coordinates
40.020, -79.950

Hail, Westmoreland

When
August 3, 5:57 PM EST
Where
Westmoreland County, 0.53 mi E of Mt Pleasant
Measured
1 in hail
Reported by
Public
Coordinates
40.150, -79.540

Hail, Fayette

When
August 3, 6:03 PM EST
Where
Fayette County, 1.26 mi ESE of West Overton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.090, -79.530

Hail, Jefferson

When
August 3, 6:11 PM EST
Where
Jefferson County, 2.08 mi NE of Sigel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.300, -79.090

Hail, Fayette

When
August 3, 6:12 PM EST
Where
Fayette County, 0.87 mi NW of White
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.080, -79.440

Hail, Jefferson

When
August 3, 6:12 PM EST
Where
Jefferson County, 2.94 mi ENE of Sigel
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
41.300, -79.070

Hail, Beaver

When
August 3, 6:36 PM EST
Where
Beaver County, 4.68 mi SW of Bocktown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.500, -80.360

Hail, Allegheny

When
August 3, 6:55 PM EST
Where
Allegheny County, 0.53 mi E of Imperial
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.450, -80.240

Hail, Allegheny

When
August 3, 7:00 PM EST
Where
Allegheny County, 1.48 mi SSW of Fayetteville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.410, -80.230

Hail, Allegheny

When
August 3, 7:00 PM EST
Where
Allegheny County, 0.87 mi SW of Forest Grove
Measured
1 in hail
Reported by
Public
Coordinates
40.470, -80.140

Hail, Beaver

When
August 3, 7:06 PM EST
Where
Beaver County, 0.87 mi SE of New Brighton
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.740, -80.310

Thunderstorm Wind, Beaver

When
August 3, 7:08 PM EST
Where
Beaver County, 2 mi NNE of Rochester
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
40.747, -80.265

The 911 Call center reported trees and wires down.

Hail, Beaver

When
August 3, 7:10 PM EST
Where
Beaver County, 1.05 mi E of Bridgewater
Measured
1 in hail
Reported by
Social Media
Coordinates
40.700, -80.280

Thunderstorm Wind, Allegheny

When
August 3, 7:12 PM EST
Where
Allegheny County, 0.53 mi E of Gregg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.400, -80.140

A trained spotter reported multiple trees down.

Hail, Allegheny

When
August 3, 7:13 PM EST
Where
Allegheny County, 0.87 mi SW of Rook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.390, -80.080

Hail, Allegheny

When
August 3, 7:15 PM EST
Where
Allegheny County, 0.87 mi SW of Carnegie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.410, -80.090

Hail, Allegheny

When
August 3, 7:15 PM EST
Where
Allegheny County, 0.87 mi SW of Rook
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.390, -80.080

Hail, Allegheny

When
August 3, 7:15 PM EST
Where
Allegheny County, 0.53 mi E of East Carnegie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -80.060

Hail, Allegheny

When
August 3, 7:15 PM EST
Where
Allegheny County, 0.87 mi SE of Rook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.390, -80.060

Hail, Allegheny

When
August 3, 7:17 PM EST
Where
Allegheny County, 1.05 mi E of Crafton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.430, -80.010

Hail, Allegheny

When
August 3, 7:18 PM EST
Where
Allegheny County, 0.87 mi SW of Dormont
Measured
1 in hail
Reported by
Social Media
Coordinates
40.390, -80.040

Hail, Allegheny

When
August 3, 7:25 PM EST
Where
Allegheny County, 0.87 mi SE of Mt Lebanon
Measured
1 in hail
Reported by
Social Media
Coordinates
40.370, -80.020

Hail, Butler

When
August 3, 7:36 PM EST
Where
Butler County, 0.52 mi E of Mars
Measured
1 in hail
Reported by
Public
Coordinates
40.700, -80.010

Hail, Allegheny

When
August 3, 7:36 PM EST
Where
Allegheny County, 0.87 mi SE of Riverton
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.340, -79.840

Hail, Butler

When
August 3, 8:10 PM EST
Where
Butler County, 0.87 mi SW of Fairview
Measured
1.5 in hail
Reported by
Public
Coordinates
41.010, -79.780

Hail, Clarion

When
August 3, 8:29 PM EST
Where
Clarion County, 0.52 mi E of Dutch Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.070, -79.640

Hail, Clarion

When
August 3, 8:40 PM EST
Where
Clarion County, 0.52 mi E of Callensburg
Measured
2.5 in hail
Reported by
Social Media
Coordinates
41.130, -79.560

Hail, Clarion

When
August 3, 8:50 PM EST
Where
Clarion County, 1.71 mi WSW of Williamsburg
Measured
1 in hail
Reported by
Public
Coordinates
41.170, -79.430

Hail, Clarion

When
August 3, 9:02 PM EST
Where
Clarion County, 0.86 mi SE of Clarion
Measured
1.75 in hail
Reported by
Public
Coordinates
41.210, -79.390

Thunderstorm Wind, Washington

When
August 3, 11:25 PM EST
Where
Washington County, 1.06 mi E of Manifold
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.200, -80.200

The 911 Call Center reported trees down.

Hail, Westmoreland

When
August 3, 11:41 PM EST
Where
Westmoreland County, 0.53 mi W of Fellsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
40.180, -79.830

Thunderstorm Wind, Washington

When
August 3, 11:45 PM EST
Where
Washington County, 0.87 mi SW of Twilight
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.110, -79.890

The 911 Call Center reported trees down blocking the road.

Hail, Fayette

When
August 3, 11:46 PM EST
Where
Fayette County, 1.06 mi E of Ohiopyle
Measured
1 in hail
Reported by
Post Office
Coordinates
39.870, -79.480

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591156, 591147, 591125, 591126, 591148, 591153, 591144, 591145, 591157, 591127, 591128, 591158, 591146, 591129, 591159, 591130, 591174, 591131, 591132, 591133, 591134, 591135, 591136, 591137, 591138, 591139, 591140, 591141, 591142, 591143, 591152, 591195, 591154, 591149, 591173, 591150, 591155, 591161, 591175, 591151, and more.